Suboxone is a prescription medication that is used to help a person stop using opiate and opioid drugs. However, because this medication is a type of opioid itself, there is the potential for dependency that results in withdrawal symptoms being experienced once the medication is stopped. This can lead to further dependency and possibly addiction for those who do not complete the withdrawal process. The length of time it takes to withdraw from Suboxone varies, with full recovery often taking months to occur.
Although Suboxone is only a partial-agonist opioid medication, it still has a high potential for abuse, dependence, and addiction the same as any other opiate drug. Quitting Suboxone can result in withdrawal symptoms the same as those experienced when quitting opiates. However, since this medication is only a partial-agonist, withdrawal symptoms may not be as severe for many people.
The most intense withdrawal symptoms will typically reach their peak in about 4 days to a week once the medication is stopped. After this point, the severity of symptoms will improve. This is considered the acute withdrawal phase. However, there is also a post-acute withdrawal phase that is a continuation of the healing process. Most symptoms should be gone or greatly reduced within a month or two, though some people may require about 3 months before feeling completely normal again.
Some of the symptoms that are associated with Suboxone withdrawal may be a continuation of opiate or opioid drug withdrawal. Because opioid drugs affect neurotransmitter levels in the brain, it may take several months for the body to begin to produce these neurotransmitters in effective amounts enough to reduce any negative symptoms that are frequently associated with withdrawal from opiates and related drugs. Thus, lowered levels of neurotransmitters may cause some symptoms associated with withdrawal rather than just quitting Suboxone treatment.
If Suboxone is taken too soon after quitting use of opiates and opioid medications, severe withdrawal from Suboxone may result. It is important to wait to begin taking Suboxone until after opiate withdrawal symptoms begin. When Suboxone is taken too soon, the combination of ingredients in this medication works against the brain leading to the development of withdrawal symptoms that can be severe and very painful.
Eating a healthy, nutritious diet, drinking plenty of healthy fluids and water, and engaging in daily exercise can help improve withdrawal and decrease the amount of time spent withdrawing from Suboxone.
If you or someone you know needs help with addiction or finding an opiate detox, we can help: Call Today (800) 305-3417